Oregon, 2010

Hail in Oregon, April 14, 2010

April 14, 2010 · NWS PDT · 1 event in 1 county or zone

An upper level disturbance over southwest Oregon brought moisture into central Oregon and combined with daytime heating to produce thunderstorms with hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance over southwest Oregon brought moisture into central Oregon and combined with daytime heating to produce thunderstorms with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 14, 1:30 PM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 14, 1:30 PM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT WED APR 14 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY. A LOW PRESSURE SYSTEM OFF
THE SW OREGON COAST WILL MOVE NORTH AND PUSH MOISTURE INTO OUR
SOUTHERN CWA. THE MOISTURE WILL COMBINE WITH DAYTIME HEATING TO
PRODUCE SHOWERS AND POSSIBLY A THUNDERSTORM MAINLY OVER CENTRAL
OREGON AND INTO THE JOHN DAY HIGHLANDS LATE THIS AFTERNOON AND
EVENING. THE MOISTURE IS EXPECTED TO TRACK NORTH AND INTO SOUTH
CENTRAL WASHINGTON AND SPREAD AS FAR EAST AS THE OR/WA FOOTHILLS BY
THURSDAY MORNING. BY AFTERNOON THE SHOWERS SHOULD BE CONFINED TO THE
EAST SLOPES OF THE WA CASCADES AND SURROUNDING AREAS. ALSO RESIDUAL
MOISTURE AND SHOWERS WILL LINGER OVER AND NEAR THE BLUE MOUNTAINS.
SOME DRIER AIR INVADES ALL OF OUR AREA TOMORROW NIGHT. BY FRIDAY THE
SAME LOW PRESSURE SYSTEM BECOME STATIONARY OFF THE WA/OR COAST AND
WILL AGAIN ADVECT MOISTURE INTO THE TWO STATE AREA BY FRIDAY
AFTERNOON WITH SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED INTO
DURING THE AFTN/EVENING. THE LOW PRESSURE SYSTEM KEEPS MOISTURE
ACROSS THE TWO STATE AREA INTO THE BEGINNING OF WEEKEND WITH THE
SHOWERS PERSISTING ON SATURDAY. AFTERNOON HIGHS TEMPERATURES ARE
EXPECTED TO CLIMB A FEW DEGREES HIGHER EACH DAY AND POSSIBLY
REACHING INTO THE 70S BY THIS WEEKEND ACROSS PORTIONS OF THE BASIN.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MODELS AGREE IN
HAVING A TROUGH OFFSHORE AND A RIDGE OVER THE ROCKIES FOR MUCH OF
THE LONG TERM PERIOD. THE AREA WILL BE UNDER A SOUTHWEST FLOW WITH A
FEW DISTURBANCES IN THE FLOW SATURDAY NIGHT AND SUNDAY SO HAVE KEPT
A SLIGHT CHANCE OF SHOWERS WITH A CHANCE OF SHOWERS IN THE
MOUNTAINS. TEMPERATURES WILL WARM UP SEVERAL DEGREES SUNDAY TO THE
UPPER 60S TO MID 70S AND REMAIN THERE MONDAY AS A THE TROUGH
OFFSHORE DEEPENS AND HELPS BUILD THE RIDGE OVER OUR AREA. THE FLOW
ALOFT WILL TURN SOUTHERLY AND ALONG WITH MORE DISTURBANCES MOVING
THROUGH THE TROUGH WILL HELP DEVELOP A FEW AFTERNOON SHOWERS ON
MONDAY. MONDAY NIGHT AND TUESDAY THE TROUGH WILL STRENGTHEN AND MOVE
CLOSER TO SHORE PUTTING THE AREA UNDER GREATER INFLUENCE FROM THE
TROUGH. TEMPERATURES WILL DROP 5 DEGREES OR SO BACK TO THE 60S AND
MUCH OF THE AREA EXCEPT THE COLUMBIA BASIN WILL HAVE A CHANCE OF
SHOWERS. THE TROUGH WILL PINCH OFF AND FORM A CLOSED LOW OVER
CALIFORNIA BY TUESDAY NIGHT. THE AREA WILL CONTINUE TO SEE A CHANCE
OF WRAP AROUND SHOWERS IN AN SOUTHEAST TO EASTERLY FLOW TUESDAY
NIGHT AND WEDNESDAY. PERRY

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL OREGON
THIS AFTERNOON WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE THROUGH THIS EVENING. THE DISTURBANCE WILL MOVE NORTH ALONG
AND NEAR THE CASCADES THROUGH THE NIGHT WITH BROKEN CEILINGS ABOVE
3500 FEET AGL. SCATTERED SHOWERS WILL IMPACT KDLS AND KYKM AFTER
15/04Z WITH THE MAIN PERIOD FOR SHOWERS 15/10Z TO 15/18Z. SHOWERS
WILL STAY MAINLY IN THE WEST BUT A STRAY SHOWER IS POSSIBLE AT KPSC
FROM 15/12Z TO 15/20Z. VFR CONDITIONS WITH CEILINGS ABOVE 3000 FT
AGL ARE EXPECTED WITH THE SHOWERS BUT BRIEF MVFR CONDITIONS ARE
POSSIBLE WITH THE STRONGER SHOWERS. SKIES WILL RAISE AND CLEAR AND
SHOWERS WILL END AFTER 15/20Z. WINDS WILL REACH 10 TO 20 KTS WITH
GUSTS TO 25 KTS AT KRDM THIS AFTERNOON AND EARLY EVENING AND
THUNDERSTORM ACTIVITY COULD GENERATE BRIEF GUSTY WINDS TO 35 KTS BUT
OTHERWISE WINDS WILL REMAIN UNDER 15 KTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  66  42  63 /  20  10  10  20
ALW  45  67  46  68 /  20  10  10  20
PSC  42  69  42  70 /  20  20  10  20
YKM  40  64  40  68 /  20  20  10  20
HRI  41  68  42  69 /  20  10  10  20
ELN  39  66  38  70 /  20  20  10  20
RDM  29  63  33  66 /  60  10  10  20
LGD  38  64  38  67 /  10  10  10  20
GCD  40  62  40  67 /  30  10  10  30
DLS  42  66  42  66 /  40  30  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/83/83
Hazardous weather outlook, Apr 14, 4:40 AM PST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PDT WED APR 14 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-151245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
540 AM PDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

AN UPPER LEVEL DISTURBANCE OVER NORTHERN CALIFORNIA WILL MOVE
NORTHWARD INTO CENTRAL OREGON THIS AFTERNOON AND EVENING BRINGING
SCATTERED SHOWERS TO THE REGION. BY MID AFTERNOON THE AIR MASS WILL
BECOME MARGINALLY UNSTABLE AND SUPPORT ISOLATED THUNDERSTORM
ACTIVITY. A FEW THUNDERSTORMS MAY PERSIST UNTIL NEAR OR SLIGHTLY
AFTER SUNSET THIS EVENING BEFORE DIMINISHING. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON A VERY LIMITED BASIS THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL OREGON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Portland,OR radar (KRTX), 212 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
April 14, 5:41 PM PST
Where
Deschutes County, 0.49 mi W of Redmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -121.180

Penny sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221706.